Kentucky, 2006

Damaging Wind in Kentucky, September 23, 2006

September 23, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 23, 3:28 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 23, 3:28 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT SAT SEP 23 2006

.DISCUSSION...
LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE
LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING
AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP
ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN
TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH
HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT
ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL
MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF
HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN
TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS.

IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE
FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT
SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH
BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND
COOL WILL BE THE WATCH WORDS.

&&

.PREV DISCUSSION...
752 AM EDT SAT SEP 23 2006

DISCUSSION...
UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE
CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND
WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST
24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL
BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST
NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY
STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO
FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED.
IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST
IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE
CANCELED BY 8:30 AM.

403 AM EDT SAT SEP 23 2006

DISCUSSION...
THE SKY OPENED UP TONIGHT OVER THE NORTHERN PORTION OF THE FORECAST
AREA AND ESPECIALLY TO THE WEST OF THE FORECAST AREA. A WARM FRONT
MOVED ACROSS THE AREA THIS EVENING. A SQUALL LINE EXTENDED FROM
ELLIOT TO MONTGOMERY COUNTIES AND THEN WESTWARD INTO CENTRAL
KENTUCKY. ALONG THIS LINE...HEAVY PRECIPITATION HAS OCCURRED. UP TO
SIX INCHES OF RAIN FELL OVER THE LEXINGTON AREA AND THE RADAR
ESTIMATE IS INDICATING THAT 3-4 INCHES OF RAIN HAS FALLEN IN THE
PAST 24 HOURS GENERALLY NORTH OF I-64. A TORNADO WATCH WAS ISSUED FOR
FOR THE SOUTHWEST COUNTIES DUE TO THE INCREDIBLE WIND SHEAR. THINGS
SHOULD DID DOWN A BIT THIS MORNING...HOWEVER AS THE HEATING GETS
GOING THIS AFTERNOON...THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL
BE A FACTOR. THE FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING
THROUGH THE OVERNIGHT. AS IT DOES...IT HAS THE POTENTIAL FOR DUMPING
AN ADDITIONAL INCH OF RAIN OVER THE AREA. THE AREA NORTH OF I64 WILL
BE ESPECIALLY VULNERABLE FOR ADDITIONAL FLASH FLOODING WITH THIS NEXT
BATCH OF PRECIPITATION ON SATURDAY NIGHT. THINGS WILL START DRYING UP
ON SUNDAY AS THE FRONT CONTINUES MOVING TO THE SOUTH.

1159 PM EDT FRI SEP 22 2006

CLUSTER OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL KY IN WARM AND
MOIST AIRMASS IS EXPECTED TO MOVE ACROSS THE CWA OVERNIGHT. VERY
HEAVY RAIN AND FLASH FLOODING HAVE BEEN REPORTED IN THOSE AREAS.
OPTED TO HOIST A FLASH FLOOD WATCH UNTIL 8 AM SAT MORNING FOR AREAS
MAINLY ALONG AND NORTH OF THE MTN PARKWAY. THOSE AREAS ALREADY HAVE
RECEIVED BETWEEN ONE AND 1.75 INCHES OF RAIN EARLIER TODAY. RAISED
POPS IN ADVANCE OF THIS SYSTEM. OTHERWISE...ONLY MINOR CHANGES WERE
MADE TO THE GRIDS AND ZFP.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ044-KYZ050-
KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-KYZ080-
KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-KYZ107-
KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-KYZ116-
KYZ117-KYZ118-KYZ119-KYZ120.

&&

DUSTY
Hazardous weather outlook, Sep 23, 3:45 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT SAT SEP 23 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
445 PM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT
WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN
HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL
TO CREATE ADDITIONAL FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE
OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS
WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR
RISES ON THE LARGER RIVERS.

THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN
REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Sep 23, 4:16 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S FAUBUSH             37.01N 84.82W
09/23/2006  E1.00 INCH       PULASKI            KY   TRAINED SPOTTER

&&

JCARICO
Local storm report, Sep 23, 4:21 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SOMERSET                37.08N 84.61W
09/23/2006  E0.75 INCH       PULASKI            KY   LAW ENFORCEMENT

            PENNY SIZE HAIL ON BODOCK ROAD.

&&

JCARICO
Local storm report, Sep 23, 4:41 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            WATER OVER NOLAND CREEK ROAD MAKING IT IMPASSABLE.

&&

JCARICO
Local storm report, Sep 23, 4:46 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NOLAND CREEK...OLD FOX AND NEW
            FOX ROADS. ALSO...TREE ON HOUSE ON DRY RIDGE ROAD.

&&

JCARICO
Local storm report, Sep 23, 4:51 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MAYTOWN                 37.85N 83.47W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HWY 2027 NEAR MAYTOWN.

&&

ABE
Local storm report, Sep 23, 5:20 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     PITTSBURG               37.16N 84.11W
09/23/2006                   LAUREL             KY   PUBLIC

            FUNNEL CLOUD ALMOST REACHING THE GROUND.

&&

ABE

The radar

The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
September 23, 5:43 PM EST to 5:47 PM EST
Where
Whitley County, Emlyn
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -84.133

Tree down along Route 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534015.